Nebraska, 2021

Drought in Nebraska, July 13, 2021

July 13, 2021 · NWS LBF · 2 events in 2 counties and zones

Extreme drought (D3) over Boyd County and Severe drought (D2) over northern Holt County. Slight improvement in class from previous week.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Extreme drought (D3) over Boyd County and Severe drought (D2) over northern Holt County. Slight improvement in class from previous week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 12, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1136 PM CDT Mon Jul 12 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 224 PM CDT Mon Jul 12 2021

A surface boundary will combine with short wave energy rounding
the top of the western ridge to generate some scattered
showers/thunderstorms near the Black Hills tonight. This activity
will then push into Nebraska late tonight near Valentine with
further southward progress close to I-80 before dissipating late
Tuesday morning. This early convection is not expected to be
particularly noteworthy but it will impact the convective
environment and affect storm development later Tuesday afternoon
into Tuesday night.

Ensemble guidance has trended up with shear and forcing Tuesday
evening into Tuesday night in response to amplifying low level
jet being depicted deeper into central Nebraska instead of off to
our southeast. However, median CAPE values are trending down for
much of the region as cold pool and remnant clouds from early
convection limit insolation and diurnal instability. The best
synoptic forcing still resides well off to our north across the
Dakotas where short wave energy will be more robust. The best
signal for an organized severe threat will be across South Dakota
with thunderstorms potentially building far enough south to bring
a hail/wind threat to northern Nebraska from Sheridan county
through Holt and Boyd mainly Tuesday night. Confidence in this
scenario is low and will still have to keep an eye on any storms
that form further to the south or advect in from the west where
slightly better instability may reside. The upper short wave is
not in a big hurry to push through so a chance for showers/storms
will linger into Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 224 PM CDT Mon Jul 12 2021

Trends in ensemble guidance continue to gradually reamplify the
pattern with the western ridge building and having a greater
influence over the Plains by the time we start heading into next
week. So after a quiet day on Thursday, Nebraska will be in a ring
of fire type scenario as the ridge builds in with a persistent
boundary draped across the region and a daily chance for
showers/thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM CDT Mon Jul 12 2021

VFR conditions expected to prevail through tomorrow night.
Confidence continues to increase in thunderstorms impacting
northern terminals later this morning, including at VTN.
Additional thunderstorm activity is expected across western and
northern Nebraska late this evening and tonight, though confidence
in timing is low. Future additional inclusion of TSRA is likely
at VTN once confidence in thunderstorm timing grows. Southerly low
level wind shear development is anticipated across southwest into
central Nebraska into Wednesday morning. Otherwise, winds will
shift to southerly tomorrow afternoon at around 10kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Brown
Hazardous weather outlook, Jul 12, 2:08 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CDT Mon Jul 12 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-132015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CDT Mon Jul 12 2021 /208 PM MDT Mon Jul 12 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

There is a chance for thunderstorms on Tuesday morning across
northern Nebraska, and for all of western and north central
Nebraska Tuesday afternoon and overnight into Wednesday.
Some thunderstorms may be severe on Tuesday afternoon and
overnight, capable of producing large hail and strong winds.

Isolated thunderstorms are possible Friday into the weekend. The
severe threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Boyd

When
July 13, 12:00 AM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Extreme drought (D3) over central and eastern Boyd County, Severe drought (D2) over part of western Boyd Co, Moderate drought (D1) over far western Boyd. Change from previous week includes D2 to D1 in the far western portions.

Drought, Holt

When
July 13, 12:00 AM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe drought (D2) over northern Holt County, Moderate drought (D1) over parts of northwest and northeast Holt County, and Abnormally dry (D0) over southern portions. Changes from previous week include D2 to D1 northwest and northeast, and D1 to D0 south of Hwy 20.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963350, 963352.